Alabama, 2011

Damaging Winds and Heavy Rain in Alabama, September 3 to 6, 2011

September 3 to 6, 2011 · NWS TAE · 11 events in 5 counties and zones

A fairly widespread outbreak of severe thunderstorms occurred on Labor Day across much of the NWS Tallahassee County Warning Area (CWA). This event was forced by unseasonably strong wind fields associated with a potent extra-tropical cyclone that was formerly Tropical Storm Lee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$23,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A fairly widespread outbreak of severe thunderstorms occurred on Labor Day across much of the NWS Tallahassee County Warning Area (CWA). This event was forced by unseasonably strong wind fields associated with a potent extra-tropical cyclone that was formerly Tropical Storm Lee. Post-tropical cyclone Lee was moving slowly toward the east-northeast along the north central Gulf Coast during the morning hours of September 5, 2011. By 3:00 pm EDT (1900 UTC), the cyclone was centered near Mobile Bay. It was at this point that the system finally began to accelerate off to the northeast. While tornadoes were initially considered to be the primary threat, examination of a special 1800 UTC KTAE sounding showed that low level winds had veered and that the flow was unidirectional through a deep layer. WFO Tallahassee coordinated with the Storm Prediction Center (SPC) to replace the existing tornado watch with a severe thunderstorm watch at 4:00 pm EDT (2000 UTC). WFO Tallahassee issued a total of 35 convective warnings during the event along with several special marine warnings. A total of 52 severe weather reports were received across southeast Alabama, southwest and south central Georgia, and the Florida panhandle and big bend.

Aside from the severe weather, the forecast area experienced other peripheral impacts from post-tropical storm Lee. Widespread storm-total rainfall of 3 to 6 inches was measured across the Florida panhandle and big bend, with 1 to 2 inch totals more common across the Alabama and Georgia portions of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 3, 1:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 1:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EDT SAT SEP 3 2011

.SYNOPSIS...
THE 03 UTC REGIONAL SURFACE ANALYSIS SHOWED TROPICAL STORM LEE ABOUT
60 MILES SOUTH OF THE LA COAST...MOVING VERY SLOWLY NORTHWARD. A
TROUGH EXTENDED FROM LEE EASTWARD ACROSS APALACHEE BAY. A POCKET OF
DRY CONTINENTAL AIR (WITH DEWPOINTS IN THE 50S) COVERED MUCH OF
SOUTHEAST AL AND SOUTHWEST GA..AND (ALONG THE FRESH BREEZES) WILL
HELP IT TO FEEL RELATIVELY COMFORTABLE TODAY...AT LEAST FOR THE LATE
SUMMER. VAPOR IMAGERY AND UPPER AIR DATA SHOWED THE RIDGE THAT HAD
BEEN BLOCKING LEE FROM THE NORTH WAS SHIFTING EASTWARD AS A TROUGH
DEVELOPED OVER THE NORTHERN PLAINS. LEE DID NOT LOOK LIKE THE PUREST
TROPICAL SYSTEM IN THE WORLD...AS HE WAS INGESTING PLENTY OF DRY AIR
ALOFT FROM THE WEST.

&&

.SHORT TERM...
(TODAY THROUGH MONDAY) THE LATEST NWP GUIDANCE CONSENSUS REMAINS IN
DECENT AGREEMENT...SHOWING LEE MOVING SLOWLY NORTH TODAY...THEN
DOING AN ACROBATIC ANTICYCLONIC LOOP OVER SOUTHERN LA TONIGHT AND
SUNDAY...THEN FINALLY GETTING PICKED UP BY THE DEVELOPING TROUGH
(CURRENTLY OVER THE NORTHERN PLAINS) AND MOVING NORTHEAST AT A
FASTER SPEED MONDAY AND TUESDAY. THE PHASE DIAGRAM FROM THE 00 UTC
GFS (COURTESY OF DR. HART'S F.S.U. WEB PAGE) SHOWED LEE BECOMING
POST-TROPICAL ON MONDAY AND TUESDAY AS IT MERGES WITH AN APPROACHING
FRONTAL SYSTEM. OF COURSE LEE WILL HAVE A SIGNIFICANT IMPACT TO
LOCAL WOULD-BE BEACH GOERS AND BOATERS THIS HOLIDAY WEEKEND...BUT
THOSE EFFECTS CAN EASILY BE MITIGATED BY STAYING OUT OF THE OCEAN.
THERE ARE TWO POTENTIAL IMPACTS FROM LEE THAT CAN NOT BE AVOIDED AS
EASILY. ONE IS FLASH FLOODING. FORECASTING RAINFALL FROM HYBRID
TROPICAL CYCLONES LIKE THIS CAN BE VERY CHALLENGING AS THEIR
ASYMMETRICAL STRUCTURE ADDS TO THE NORMAL FORECAST UNCERTAINTY. FOR
INSTANCE...IT IS NOT CLEAR HOW AND IF THE CURRENTLY-DEVELOPING DRY
SLOT WILL CHANGE THE RAINFALL DISTRIBUTION PATTERN OF THE
STORM ...THE NWP GUIDANCE IS SIMPLY NOT GOOD ENOUGH TO PREDICT THESE
SMALL-SCALE BUT IMPORTANT CHANGES TO A STORM CORE. AT THIS TIME WE
ARE FOLLOWING THE CONSENSUS OF THE LATEST GLOBAL MODELS AND
NCEP...WITH 3 TO 6INCHES OF RAIN FORECAST OVER THE FL
PANHANDLE...THEN TAPERING OFF TO AN INCH OVER THE EASTERN PORTIONS
OF OUR REGION. THAT ENCOMPASSES THE PERIOD FROM TODAY THROUGH MONDAY
AFTERNOON...THOUGH MOST OF THIS RAIN WILL LIKELY OCCUR SUNDAY AND
MONDAY. TROPICAL CYCLONES...EVEN WEAK ONES...ARE NOTORIOUS FOR
CAUSING LOCALIZED RAINFALL TOTALS 2 TO 3 TIMES THAT OF THE LARGER
SCALE RAIN AMOUNTS. THE QPF VALUES WE CURRENTLY HAVE WOULD NOT BE
VERY PROBLEMATIC FOR OUR AREA...BUT AMOUNTS MUCH HIGHER THAN THIS
OVER A SHORT TIME WOULD BE...ESPECIALLY IF THEY OCCUR IN FLOOD-PRONE
AREAS. (THE REMNANTS OF ALLISON IN JUNE 2000 COME TO MIND). IT IS
TOO EARLY TO ISSUE A FLASH FLOOD WATCH...BUT ONE MAY BE NEEDED LATER
TODAY OR EARLY SUNDAY AS THE RAINFALL STRUCTURE OF LEE BECOMES MORE
EVIDENT.

ANOTHER CONCERN IS THE POTENTIAL FOR TORNADOES. IN THE LAST DECADE
OR SO WE HAVE SEEN WEAKENING TROPICAL CYCLONES TAKE THIS PATH AND
PRODUCE TORNADOES. SUCH TORNADOES TEND TO BE A LITTLE WEAKER THAN
THE MASSIVE ONES THAT OFTEN OCCUR IN THE CENTRAL PLAINS...BUT THEY
ARE STILL DANGEROUS AS THEY CAN DEVELOP QUICKLY WITH LITTLE WARNING.
THERE IS A LOW-END TORNADO THREAT...ABOUT 2 PERCENT WITHIN 25 MILES
OF A POINT...ALONG THE FL PANHANDLE COAST TODAY. A SIMILAR THREAT IS
EXPECTED SUNDAY ACROSS A SOMEWHAT LARGER AREA...AS THE BOUNDARY
LAYER GRADUALLY DESTABILIZES AND MOISTENS FROM SOUTHWEST TO
NORTHEAST. MONDAY MAY HOLD A MORE SIGNIFICANT THREAT AS THE GFS
FORECASTS A 60 KT 850 MB JET PROPAGATING FROM WEST TO EAST ACROSS
OUR FORECAST AREA MONDAY AND MONDAY NIGHT. THE 0-1 KM VERTICAL WIND
SHEAR VALUES ARE FORECAST TO EXCEED 30 KT....WHICH IS QUITE HIGH FOR
THIS TIME OF YEAR. AGAIN...THIS THREAT WILL DEPEND ON THE
INTENSITY...STRUCTURE...AND TRACK OF LEE...SO WE WILL HAVE PLENTY OF
TIME TO RE-ASSESS THIS THREAT IN SUBSEQUENT FORECAST
PACKAGES.

.LONG TERM...
(MONDAY NIGHT THROUGH NEXT SATURDAY) THE OFFICIAL FORECAST FROM
NHC PLACES THE CENTER OF TROPICAL STORM LEE INLAND OVER SOUTHERN
MISSISSIPPI MONDAY NIGHT AND SHOWS IT WEAKENING TO A DEPRESSION ON
TUESDAY AS IT MOVES INTO NORTHERN ALABAMA. THE 00Z GFS TRACKS THE
CENTER A LITTLE TO THE RIGHT BUT THE IMPACT WILL BE PRETTY MUCH
THE SAME FOR OUR CWA. DEEP TROPICAL MOISTURE WILL CONTINUE TO BE
PULLED NORTHWARD WITH UNSETTLED CONDITIONS FOR THE LOCAL REGION
THROUGH TUESDAY. THE REMNANT LOW IS FORECAST TO PULL FURTHER AWAY
INTO THE TENNESSEE VALLEY AND EVENTUALLY DISSIPATE. HOWEVER...THE
UPPER LOW WILL BE CUT OFF AND MEANDER OVER THE OHIO VALLEY THROUGH
THE REMAINDER OF THE EXTENDED PERIOD. DEEP NORTHWEST TO WEST FLOW
WILL BRING MUCH DRIER AIR TO OUR REGION BEGINNING AND CONTINUE
INTO THE NEXT WEEKEND. THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE
THAT AN ISOLATED SHOWER OR THUNDERSTORM CAN'T BE RULED OUT SO I
LEFT A 20 POP IN EACH DAYTIME PERIOD. TEMPS WILL BE NEAR SEASONAL
NORMALS THROUGH MOST OF THE EXTENDED PERIOD. MAX TEMPS WILL BE AT
OR OR JUST BELOW SEASONAL LEVELS WHILE MIN TEMPS WILL BE A FEW
DEGREES COOLER THAN NORMAL.

&&

.AVIATION...
A FEW SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD
INLAND ACROSS THE PANHANDLE LATER THIS MORNING POSSIBLY REACHING AS
FAR NORTH AS DHN AND EASTWARD TO TLH BY LATE THIS AFTERNOON OR
EVENING. MVFR VSBYS/CIGS POSSIBLE WITH THE CONVECTION. ALL OTHER
TERMINALS WILL REMAIN VFR UNDER PARTLY CLOUDY SKIES. ONSHORE WINDS
WILL INCREASE TO 10 TO 15 MPH WITH HIGHER GUSTS ESPECIALLY ACROSS
KECP...KTLH AND KDHN AFTER MIDDAY.

&&

.MARINE...
WINDS AND SEAS WILL GRADUALLY INCREASE FROM WEST TO EAST THROUGH
MONDAY...WITH PEAK WINDS AND SEAS LIKELY TO OCCUR MONDAY OR MONDAY
NIGHT AS LEE MAKES HIS CLOSEST APPROACH. WIND GUSTS TO
34 KT AND SEAS UP TO 18 FEET WILL BE POSSIBLE...MAINLY WEST OF
APALACHICOLA. WE WILL ISSUE A HIGH SURF ADVISORY FOR BREAKERS
REACHING 7 FT ALONG THE FL PANHANDLE BEACHES TODAY...BUT THEY MAY
REACH 10 FT SUNDAY OR MONDAY. OBVIOUSLY RIP CURRENTS WILL BE
FREQUENT AND STRONG FOR THE ENTIRE HOLIDAY WEEKEND. THE LATEST
EXTRATROPICAL STORM SURGE GUIDANCE...BASED ON GFS WINDS...FORECAST
TIDES OF ABOUT 1 FT ABOVE NORMAL SUNDAY AND MONDAY. THE MEOW FROM
THE SLOSH FOR A MINIMAL HURRICANE MOVING SLOWLY NORTHEAST ACROSS THE
FL PANHANDLE IS ONLY 2 TO 3 FT...SO WE DO NOT THINK TIDE LEVELS WILL
HAVE A MAJOR IMPACT.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE WILL GRADUALLY INCREASE FROM SOUTHWEST TO
NORTHEAST TODAY AS THE OUTER FRINGE OF TROPICAL STORM LEE GETS
CLOSER. RAIN CHANCES WILL ALSO BE INCREASING ESPECIALLY SUNDAY AND
EARLY NEXT WEEK AS THE TROPICAL SYSTEM LIFTS INLAND ACROSS THE
LOWER MISSISSIPPI VALLEY AND THE SOUTHEAST STATES. BENEFICIAL
RAINS ARE EXPECTED ACROSS THE LOCAL REGION AND ERC VALUES SHOULD
DROP WELL BELOW CRITICAL LEVELS BY THE EARLY OR THE MIDDLE OF NEXT
WEEK. THUS...WE DO NOT ANTICIPATE ANY FIRE WEATHER CONCERNS AT
LEAST THROUGH THE UPCOMING WEEK.

&&

.HYDROLOGY...
OUR LATEST STORM TOTAL QPF VALUES OF 3 TO 6 INCHES WOULD NOT CAUSE
ANY MAJOR RIVER RISES...ESPECIALLY SINCE IT IS FORECAST TO OCCUR SO
FAR DOWNSTREAM. A SECONDARY RISE IN THE RIVERS IS POSSIBLE LATER
THIS WEEK...DEPENDING ON HOW MUCH RAIN FALLS OVER NORTH GA AND
CENTRAL AL...BUT THERE WILL BE PLENTY OF TIME TO ANALYZE THIS ONCE
WE KNOW THE ACTUAL RAINFALL AMOUNTS AND DISTRIBUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   90  73  87  74  91 /  20  40  80  60  60
PANAMA CITY   88  76  83  77  88 /  50  60  80  60  60
DOTHAN        91  71  85  72  92 /  20  40  80  60  60
ALBANY        93  72  85  73  91 /  10  20  70  60  60
VALDOSTA      92  72  88  73  91 /  10  20  60  50  60
CROSS CITY    89  72  85  73  88 /  10  30  70  60  60
APALACHICOLA  86  79  85  79  88 /  50  50  80  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 8 AM EDT /7 AM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

LONG TERM/AVIATION/FIRE WX...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Sep 3, 3:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 AM EDT SAT SEP 3 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
507 AM EDT SAT SEP 3 2011 /407 AM CDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
...TROPICAL STORM LEE WILL SLOWLY APPROACH THE LOUISIANA COAST
TODAY...
...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS ALONG THE
FLORIDA PANHANDLE BEACHES....
...SMALL CRAFT ADVISORY FOR THE GULF COASTAL WATERS...
ALTHOUGH MUCH OF THE REGION WILL BE DRY TODAY...SHOWERS AND
THUNDERSTORMS FROM THE OUTER RAIN BANDS OF TROPICAL STORM LEE MAY
AFFECT THE FLORIDA PANHANDLE AND ADJACENT COASTAL WATERS...MAINLY
SOUTH OF INTERSTATE TEN. THERE IS A SMALL CHANCE...2 PERCENT
WITHIN 25 MILES OF A POINT...OF A TORNADO IN THIS REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
...TROPICAL STORM LEE WILL MOVE SLOWLY INLAND ACROSS THE LOUISIANA
COAST LATER TODAY AND SUNDAY...THEN SLOWLY WEAKEN AS LEE MOVES
NORTHEAST MONDAY AND TUESDAY...
...BRIEF PERIOD OF TROPICAL STORM CONDITIONS POSSIBLE OVER THE
FLORIDA PANHANDLE COASTAL WATERS MONDAY OR MONDAY NIGHT...
...PERIODS OF HEAVY RAIN WILL SPREAD WEST AND NORTHWARD ACROSS THE
REGION TONIGHT AND SUNDAY...
...STRONG WINDS AND VERY HIGH SEAS WILL CONTINUE OVER THE COASTAL
WATERS INTO TUESDAY...
...HIGH SURF AND FREQUENT RIP CURRENTS WILL CONTINUE ALONG THE
FLORIDA PANHANDLE BEACHES...
...ISOLATED TORNADOES POSSIBLE...ESPECIALLY MONDAY...
...GRADUALLY IMPROVING CONDITIONS ARE EXPECTED TUESDAY AND
WEDNESDAY AS A COLD FRONT MOVES THROUGH OUR REGION...

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT AT LEAST SOME
ACTIVATION MAY BE REQUESTED SUNDAY OR MONDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Coffee

When
September 3, 6:00 AM CST to September 6, 6:00 AM CST
Where
Coffee County, 1.17 mi ENE of Lee
Reported by
River/Stream Gage
Coordinates
31.489, -86.053

A 72 hour rainfall total of 4.04 inches was reported at the BIGA1 Big Creek river gauge.

Heavy Rain, Coffee

When
September 3, 6:00 AM CST to September 6, 6:00 AM CST
Where
Coffee County, 0.3 mi NW of Lowry Mill
Reported by
River/Stream Gage
Coordinates
31.533, -85.983

A 72 hour rainfall total of 4.40 inches was reported at the LOWA1 Lowry Mill river gauge.

Thunderstorm Wind, Geneva

When
September 5, 1:05 PM CST
Where
Geneva County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.030, -85.870

A few trees were blown down around the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
September 5, 1:24 PM CST
Where
Dale County, 0.91 mi SW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.410, -85.680

Trees and power lines were blown down in the Logan Road area around Ozark. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
September 5, 1:35 PM CST
Where
Dale County, 0.81 mi N of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.451, -85.638

A tree was blown down on South Union Avenue in Ozark. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
September 5, 1:45 PM CST
Where
Dale County, 0.38 mi SSW of Arguta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.565, -85.593

Trees were blown down on County Road 15 near Skipperville. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
September 5, 1:50 PM CST
Where
Dale County, 0.69 mi N of Midland City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.320, -85.490

The public estimated winds of at least 60 mph near Highway 134 near Midland City.

Thunderstorm Wind, Houston

When
September 5, 1:53 PM CST
Where
Houston County, 1.82 mi SE of Dothan
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.200, -85.370

A tree was blown down onto a house with injuries on Ross Clark Circle SE. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Henry

When
September 5, 2:14 PM CST
Where
Henry County, 0.69 mi N of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -85.250

Two trees were blown down near Abbeville. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Geneva

When
September 5, 3:03 PM CST
Where
Geneva County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.030, -85.870

Trees were blown down in the area from another round of storms. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Houston

When
September 5, 5:03 PM CST
Where
Houston County, Hodgesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.080, -85.370

Trees were blown down around Hodgesville. The monetary damage figure provided is a rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331979, 331980, 331944, 331945, 331946, 331947, 331948, 331949, 331950, 331951, 331952.